Wyoming, 2018Winter Storm in Wyoming, April 20 to 21, 2018
April 20 to 21, 2018 · NWS CYS · 2 events in 1 county or zone
A period of moderate to heavy snow fell above 9000 feet over the Snowy Range. Snow totals ranged from 6 to 12 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of moderate to heavy snow fell above 9000 feet over the Snowy Range. Snow totals ranged from 6 to 12 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 20, 4:38 AM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Apr 20, 4:38 AM MST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
538 AM MDT Fri Apr 20 2018
.SHORT TERM...(Today - Saturday)
Issued at 425 AM MDT Fri Apr 20 2018
A very challenging forecast scenario for today & tonight w/respect
to precipitation types and amounts across the CWA. Vigorous upper-
level low was evident on WV satellite over southeast UT early this
AM, and is expected to continue to drift east across the 4 Corners
through 12z Saturday. A strongly difluent upper pattern coupled w/
moist/southeast low-level upslope will certainly yield an increase
in precipitation coverage across the entire region later today and
tonight. Some travel impacts appear to be a possibility.
Precipitation will be slow to get going over western areas this AM
due to some mid-level drying, despite the presence of good low-lvl
convergence associated with an inverted surface trough extending N
across Carbon county. The main area of interest during the morning
and afternoon will be over the high plains, especially the western
NE Panhandle. Southeasterly winds will increase over the plains in
the next few hours, along with excellent isentropic ascent helping
to promote precipitation development. We may see some decent rates
set up with some of these bands, but confidence in rain vs snow is
low. The NAM remains strongly consistent with the coldest solution
of all models concerning the thermal profile, and BUFKIT soundings
do suggest snow for Sidney. However, GFS profiles are considerably
warmer and suggest predominantly rain or a very wet snow. We opted
to split the difference here, as the NAM was a bit too cold on sfc
temperatures overnight. A rain/snow mix seems most probable, but a
quick shot of moderate/heavy snow is not impossible. The day shift
will need to monitor this closely. Fortunately, mid-level RH progs
suggest a dry slot will end this precipitation fairly quickly.
Precipitation should become fairly widespread during the evening &
overnight on the back side of the system w/easterly low-level flow
across the entire area. Rates are in question as moisture profiles
in the H7-H3 layer suggests quite a few dry pockets seen on pretty
much all models. Believe this will keep overall QPF low. Now, snow
levels will come into play. The NAM remains cold tonight while GFS
and other model soundings suggest mainly rain. Some of the higher-
res guidance is also a bit colder like the NAM, so our methodology
was to split the difference and hedge more toward the NAM. Believe
we will see a complete change over to snow for most areas, but for
elevations below about 5500 feet it seems like any accums would be
mainly on grassy surfaces with minimal impacts. It has been on the
warm side recently, so we will need to see some heavy rates to get
significant road impacts in a warmer environment, and that appears
unlikely at this time for lower elevations. Above 7000 feet, could
see some travel issues develop as early as mid afternoon on the I-
80 Summit as rain changes to snow there. In the mountains, a solid
6 to 12 inches with locally higher amounts appears likely. Did not
make any changes to inherited Winter headlines this AM. Precip may
linger into Saturday afternoon, but should generally end by 18z or
so.
.LONG TERM...(Saturday Night - Thursday)
Issued at 425 AM MDT Fri Apr 20 2018
The remainder of the weekend will be quiet w/ dry zonal flow aloft
and a lack of any notable mid-level disturbances. The GFS/ECM both
suggest a fast-moving short wave tracking across the Intermountain
West on Monday/Tuesday, likely bringing our next chance for rain &
snow to the area. Trending warmer and drier afterwards.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 538 AM MDT Fri Apr 20 2018
Precipitation, i.e. rain and snow, will spread northward from
Colorado this morning, initially impacting KRWL between 12Z and 15Z,
KLAR by 15Z, KCYS by 18Z, and western NE Panhandle terminals this
afternoon. CIGS will lower from VFR to MVFR-IFR with precipitation
onset, and persist through tonight. Gusty northeast winds 25-30 kt
will prevail at KRWL, with gusty southeast winds 25-35 kt elsewhere.
&&
.FIRE WEATHER...
Issued at 425 AM MDT Fri Apr 20 2018
No fire weather concerns. A cool/unsettled weekend ahead with good
chances for measurable rain/snow across all of southeast Wyoming &
the western Nebraska Panhandle.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 9 AM MDT Saturday for WYZ114.
Winter Weather Advisory until 9 AM MDT Saturday for WYZ112.
Winter Weather Advisory from noon today to noon MDT Saturday for
WYZ116.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...MAJ
FIRE WEATHER...CLHHazardous weather outlook, Apr 20, 5:31 AM MST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
631 AM MDT Fri Apr 20 2018
WYZ116-211245-
South Laramie Range-
631 AM MDT Fri Apr 20 2018
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
A mix of rain and snow will develop across southeast Wyoming this
morning, likely changing to snow over the Interstate 80 Summit by
afternoon. Snow will continue through Saturday morning, with some
accumulation likely. Be prepared for slick road conditions and low
visibilities at times.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-104>111-113-115-
117>119-211245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
631 AM MDT Fri Apr 20 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A mix of rain and snow will slowly develop across southeast
Wyoming and the western Nebraska Panhandle today. Rain may change
entirely to snow this evening and overnight, with some
accumulations possible mainly on grassy surfaces. Motorists may
encounter slick road conditions and low visibilities at times
later today and tonight.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ103-112-114-211245-
North Laramie Range-Sierra Madre Range-Snowy Range-
631 AM MDT Fri Apr 20 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Mountain snow will continue through Saturday afternoon. Outdoor
recreation may be impacted in the Snowy and Sierra Madre mountain
ranges.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
Winter Storm, Snowy Range
- When
- April 20, 9:00 AM MST to April 21, 5:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 12 inches of snow.
Winter Storm, Snowy Range
- When
- April 20, 9:00 AM MST to April 21, 5:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Brooklyn Lake SNOTEL site (elevation 10240 ft) estimated 12 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, April 20 to 30, 201819 events
- Frost and Freeze in Virginia, April 20, 20189 events
- Flooding in Minnesota, April 20 to 26, 20185 events
- Frost and Freeze in Maryland, April 20, 20184 events
- Frost and Freeze in West Virginia, April 20, 20181 event
- Winter Weather in Utah, April 20, 20181 event
- Flood in South Dakota, April 20 to 30, 20181 event
- Heavy Rain in Hawaii, April 20, 20181 event
- High Wind in New Mexico, April 20, 201850 kt wind · 1 event
- Flood in Kentucky, April 20 to 26, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763859, 763880.